Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 145, NWS Grand Forks, ND

July 25, 2019Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2019, 2:18 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 2:18 PM CDT (19:18 UTC)
Expired
Jul 25, 2019, 3:15 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 229 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KFGF 251918
SVRFGF
MNC077-135-252015-
/O.NEW.KFGF.SV.W.0145.190725T1918Z-190725T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
218 PM CDT Thu Jul 25 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  East central Roseau County in northwestern Minnesota...
  Central Lake of the Woods County in north central Minnesota...

* Until 315 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located over Pencer, or 13
  miles southeast of Roseau, moving east at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Swift around 240 PM CDT.
  Roosevelt around 250 PM CDT.
  Williams around 255 PM CDT.
  Graceton and Zippel Bay State Park around 305 PM CDT.
  Pitt around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4865 9567 4880 9571 4896 9471 4888 9468
      4887 9469 4883 9471 4878 9469 4874 9464
      4874 9462 4872 9459 4872 9456 4870 9453
      4864 9451
TIME...MOT...LOC 1918Z 258DEG 39KT 4869 9557 

HAIL...1.50IN
WIND...60MPH
 
$$

TG
2 follow-up statements
912 
WWUS53 KFGF 251945
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
245 PM CDT Thu Jul 25 2019

MNC077-135-252015-
/O.CON.KFGF.SV.W.0145.000000T0000Z-190725T2015Z/
Roseau MN-Lake of the Woods MN-
245 PM CDT Thu Jul 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL ROSEAU AND CENTRAL LAKE OF THE WOODS COUNTIES...

At 245 PM CDT, a severe thunderstorm was located near Roosevelt, or
29 miles east of Roseau, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Williams around 255 PM CDT.
  Graceton and Zippel Bay State Park around 305 PM CDT.
  Pitt around 310 PM CDT.
  Wheelers Point around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4865 9524 4883 9532 4896 9471 4888 9468
      4887 9469 4883 9471 4878 9469 4874 9464
      4874 9462 4872 9459 4872 9456 4870 9453
      4864 9451
TIME...MOT...LOC 1945Z 258DEG 39KT 4875 9513 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
995 
WWUS53 KFGF 252010
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
310 PM CDT Thu Jul 25 2019

MNC077-135-252020-
/O.EXP.KFGF.SV.W.0145.000000T0000Z-190725T2015Z/
Roseau MN-Lake of the Woods MN-
310 PM CDT Thu Jul 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROSEAU AND
CENTRAL LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4865 9524 4883 9532 4896 9471 4888 9468
      4887 9469 4883 9471 4878 9469 4874 9464
      4874 9462 4872 9459 4872 9456 4870 9453
      4864 9451
TIME...MOT...LOC 2010Z 258DEG 39KT 4880 9475 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:01 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 25, 1:01 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Thu Jul 25 2019

.MESOSCALE DISCUSSION...
Issued at 101 PM CDT Thu Jul 25 2019

Convective initiation has occurred along the front in northwest
Minnesota and eastern North Dakota this afternoon. Convective
inhibition remained high across the area this morning which has
limited surface based convective development. There has been lessing
in the inhibition this afternoon along and near the cold front with
CIN values more around -20 J/kg versus the -300 J/kg present
earlier. Main severe threat will develop later this afternoon into
the evening as the CIN continues to erode to allow surface based
convection.

Instability is increasing ahead of the front with MU CAPE values in
the 2000 to 4000 J/kg range and ML CAPE in the 2000 to 3000 J/kg
range. So there is plenty of instability for convection. Shear is
low to moderate dependent on location with low shear present ahead
of the front with higher moderate shear near and behind the front.
DCAPE is also high today with values above 1000 J/kg present which
means there is potential for high downdraft winds.

Multicellular storms are expected along and ahead of the front this
afternoon and evening. The main severe threat will be later this
afternoon into the evening once the cap erodes. Tornadoes are
possible near the front, but the overall threat is low. The main
threats today will be for wind up to 60 mph and hail up to 1.5
inches. Some larger hail up near 2 inches could be possible if
a surface based storm can sustain itself or go supercellular.

&&

.UPDATE...
Issued at 1132 AM CDT Thu Jul 25 2019

Adjustment to PoP/Wx to better reflect redevelopment along
frontal zone in our west and potential for isolated development
further east through the afternoon. Best coverage still expected
across MN in the evening period transitioning east overnight
tonight. Destabilization underway across our central and western
CWA, though ML CINh has yet to completely weaken. Concern that
severe potential could be more into the early afternoon period
for ND as we continue to destabilize along/ahead of front and CAP
weakens. At the same time, threat in ND would possibly end before
6PM, while in MN (where threat could be higher) would be more in
the evening period. Shear is still borderline through afternoon
(better in the evening), but effective shear near warm/cold front
interactions could be locally enhanced and supportive of brief
organized cells (as indicated by short UH tracks on HREF). As
activity spreads east there could be a trend towards
clustering/better organization this evening if shear increases as
advertised with LLJ.

UPDATE Issued at 647 AM CDT Thu Jul 25 2019

A bit more shower activity along the Red River Valley than
expected, so adjusted POPs accordingly.

&&

.SHORT TERM...(Today through tomorrow)
Issued at 328 AM CDT Thu Jul 25 2019

Thunderstorms and their strength will be the challenges for the
period.

The main upper low is still making its way from Alberta into
Saskatchewan, but conditions are already becoming more active
across our area. Some showers have been going up in the Red River
Valley in the warm air advection out ahead of the main wave.
Stronger thunderstorm activity is still out with the main front in
north central ND. So far CAMs have been showing a decrease in
intensity as it moves east into our area, but we do have the low
level jet picking up over eastern SD and good MU CAPE will shift
east, so not sure how much decrease we will see. For now bumped up
POPs this morning for a while, then have activity fizzling a bit
before afternoon heating and the front coming in brings the next
round of convection. The CAMs still break out some fairly vigorous
cells from southeastern ND into northwestern MN along the boundary
as peak heating arrives, with CAPE values up around 2000-3000 J/kg
pooling along the boundary. Deep layer bulk shear this afternoon
is not very impressive at 20-30 kts, but increase into the 30-40
kt range around 00Z. There will also be some localized vorticity
along the frontal boundary that could bring some surprises. Will
continue to message severe potential this afternoon and evening.

Tonight, the front washes out a bit as the upper low continues to
dig across southern Canada. With cloud cover and southwest winds
overnight lows will not drop too much and stay in the 60s. Friday,
the true cooler air arrives at least in the northern counties, and
upper low continues to dig into northern MN. With daytime heating
and cold pool aloft did put some low POPs for showers and
isolated thunderstorms in our northeastern counties, but CAPE will
be minimal and the center of the upper low far enough north so
think at this point there will be not much severe threat.

.LONG TERM...(Friday night through Wednesday)
Issued at 328 AM CDT Thu Jul 25 2019

Surface high pressure dominates on Friday night and into Saturday
ahead of another low pressure system.

For Sunday...a vigorous wave crosses the area with chances for
showers or storms.  Behind the system...cooler and drier air slides
south under Canadian high pressure...bringing more tranquil
conditions to start the work week. However...a weak wave crosses the
southeast corner of North Dakota the for Tuesday night into
Wednesday bringing a slight chance for precipitation...but for the
most part the overall pattern will remain fairly tranquil.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Jul 25 2019

Clusters of thunderstorms along a line from far northwest MN,
within the vicinity of KGFK extending south just west of KFAR are
moving east. This activity will continue to spread into MN
through the afternoon, then east of KBJI later this evening. Brief
MVFR conditions within thunderstorm activity possible, and a few
stronger storms possible with large hail/brief strong winds in
excess of 40kt can't be ruled out. Those impacts are still too
uncertain to include in TAFs, but will monitor. A cold front
(responsible for current activity) will move through the region
through this evening with winds shifting to the west and
eventually decrease this evening. With frontal passage gusts
17-23kt possible (outside of thunderstorm impacts).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...NC
UPDATE...DJR
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Jul 25, 4:13 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
413 AM CDT Thu Jul 25 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-260915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
413 AM CDT Thu Jul 25 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across southeastern
North Dakota and western Minnesota, with more isolated activity
in far northeastern North Dakota. The main hazards will be large
hail up to ping pong ball size and damaging wind gusts up to 60
mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and isolated thunderstorms are possible in
northwestern Minnesota Friday, but severe weather is not expected.

Showers and thunderstorms will be possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ006-007-014-015-024-026-054-260915-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
413 AM CDT Thu Jul 25 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will be possible, but the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 12:55 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1255 PM CDT Thu Jul 25 2019

NDZ038-039-251830-
Barnes ND-Cass ND-
1255 PM CDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES UNTIL 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 19 miles northeast of Valley City, moving east at 20
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Page around 125 PM CDT.
  Ayr around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4702 9798 4724 9784 4724 9773 4721 9738
      4692 9750
TIME...MOT...LOC 1755Z 285DEG 17KT 4715 9777

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau45 min
Jul 25, 3:01 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jul 25, 3:49 PM CDTSpecial Weather StatementFGFBeltrami41 min
Jul 25, 4:02 PM CDTSpecial Weather StatementFGFBeltrami28 min
Jul 25, 4:30 PM CDTSpecial Weather StatementFGFBeltrami30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.